Wisconsin, 2022

Hail and Damaging Wind in Wisconsin, May 12, 2022

May 12, 2022 · NWS DLH · 7 events in 2 counties and zones

A low pressure system moved northward from the Central Plains to the Northern Plains on May 12th and lifted a warm front across the Northland bringing two rounds of storms to the region. The northwest Wisconsin area mainly saw impacts with the first round of storms with hail to 2 inches in diameter and numerous reports of trees down in the Spooner and Hayward areas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

A low pressure system moved northward from the Central Plains to the Northern Plains on May 12th and lifted a warm front across the Northland bringing two rounds of storms to the region. The northwest Wisconsin area mainly saw impacts with the first round of storms with hail to 2 inches in diameter and numerous reports of trees down in the Spooner and Hayward areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at May 12, 11:57 AM CST, 20 minutes earlier.

Area forecast discussion, May 12, 11:57 AM CST, 20 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
1257 PM CDT Thu May 12 2022

.DISCUSSION...(Today through Wednesday)
Issued at 447 AM CDT Thu May 12 2022

Another chance for severe weather this afternoon and evening. High
temperatures will stay warm through Saturday with the hottest values
today.

Our overnight thunderstorms have nearly made it out of
the CWA this morning and are expected to largely clear out
before our next chance of severe weather builds back in. Moisture
and warmth advection under southerly flow within the warm sector
will continue through the day bringing temperatures in the 70s and
80s and dew points in the mid to high 60s. Instability will be very
high with MUCAPE values of 2000-4000 J/kg across the CWA and
deteriorating inhibition through the day. 40-60 knots of bulk shear
will also be in play, and may help some storms develop earlier in
the day before the cold front moves through.

CAMs depict two possible scenarios for daytime convection across
the area. One takes the convection currently ongoing in South Dakota
and runs it along the existing warm front/stationary boundary
which can be picked out in the wind and dew points fields across
central Minnesota and NW WI. A different solution pushes this
convection to follow more along the upper level winds and synoptic
forcing through the day, bringing it across north-central
Minnesota and through the MN Arrowhead. We have tried to find a
middle ground with our forecast this morning as confidence is not
high enough to lean into one solution or the other but it may
eventually play out that only one option is the one that
materializes.

Better agreement exists with the propagation of the cold front this
evening. This front is expected to spur convection over the ND/SD/MN
border this afternoon and progress into a linear mode as it moves
east into our area. Surface-based storms will be possible over Cass,
Crow Wing, Aitkin and southern portions of Pine County where an
embedded tornado risk is possible early in the evening. Comparing
CAMs to their solutions 6 to 12 hours previously, many now seem to
be depicting a more bowed instead of linear feature cruising across
central parts of the CWA early to mid this afternoon. Damaging winds
and severe hail will be of concern as storms become elevated,
especially with lots of CAPE in the hail growth zone and a
strengthening LLJ into the evening. High atmospheric moisture
content (near the daily max for INL sounding climatology) will
likely lead to heavy downpours out of most thunderstorms that
develop, with locally higher precipitation totals possibly
surpassing the current forecasted widespread 1-1.5". This is on top
of the widespread 0.75-1.25" that fell in the last 24 hours, and we
have issued a Flood Watch for much of NE MN to account for possible
flash flooding. Over portions of Lake and Cook County, rainfall
impacts may be exacerbated by a still melting snowpack.

Some lingering thunderstorms will be possible over north-central
Wisconsin (affecting Price County in our CWA) Friday afternoon along
the progressing cold front but a drier day should be on tap
for the rest of the area. At this time, the weekend appears to bring
a much calmer and quieter atmosphere. Warm temperatures will
continue into Saturday before we become a bit more seasonal.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1248 PM CDT Thu May 12 2022

A line of thunderstorms moving through the area is bringing MVFR
visibilities and MVFR/IFR ceilings. IFR ceilings are scattered
under the line, so terminals near it can expect for ceilings to
rise and lower between low MVFR and high IFR. DLH continues to see
LIFR ceilings from a combination of lower ceilings from the line
and marine fog being transported up the hill. Another round of
storms later today is expected as a cold front moves through the
CWA. These storms are likely to be severe with large hail and
damaging winds with a possible tornado or two

&&

.MARINE...
Issued at 1022 AM CDT Thu May 12 2022

Patchy areas of dense fog persisting along the North Shore has
lead to reissuing the dense fog advisory. Due to uncertainty on
the extent of the fog, the entire North Shore was included on the
advisory - though the most dense fog seems to be currently in the
Twin Ports and up by Grand Marais. Winds remain light and
variable this morning, but we are expecting winds to return to
predominantly northeast flow over the day today with gusts over 20
knots this afternoon and evening. Small Craft Advisories have
been issued for the North Shore and portions of the South Shore.
Thunderstorms will be possible once again over the lake this
afternoon and evening, with gusty winds and frequent lightning
possible. Winds should become fairly light and variable over the
day Friday though some confused seas will be possible with
leftover winds and waves from thunderstorms and strong northeast
winds the day before. Winds should turn southwesterly into the
weekend but should stay fairly light expect near the Twin Ports
where gusts up to 20 knots will be possible Saturday afternoon.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  70  51  73  50 /  70  60  10   0
INL  69  57  72  47 /  50  70   0   0
BRD  83  59  72  50 /  60  80   0   0
HYR  87  64  79  51 /  60  40  10  10
ASX  75  54  78  52 /  60  40  20  10

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...Flood Watch through Friday morning for MNZ010>012-018>021-025-
     026-033>037.

LS...Small Craft Advisory from 4 PM this afternoon to 7 AM CDT Friday
     for LSZ140>146-150.

     Dense Fog Advisory until 3 PM CDT this afternoon for LSZ140>144.

&&

DISCUSSION...Levens
AVIATION...Kossen
MARINE...Kossen
Hazardous weather outlook, May 12, 4:19 AM CST, 7 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
519 AM CDT Thu May 12 2022

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-131030-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
519 AM CDT Thu May 12 2022

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...Today and Tonight

Severe storms are expected again today with flash flooding,
damaging wind, large hail, and frequent lightning possible. A
tornado or two can't be ruled out either in the Brainerd Lakes
region. Area rivers are running high due to snowmelt and
precipitation, today's rainfall will only make that worse and
therefore a Flood Watch is in effect for the Minnesota Arrowhead.

High water levels will continue over the Rainy River Basin over
far northern Minnesota. Minor flooding will continue along the
Mississippi River between Aitkin and Brainerd in Crow Wing County
where Flood Warnings are in effect. Rivers and creeks along the
North Shore are expected to remain high and fast-flowing.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Water levels will remain high across many of the Northlands
rivers, creeks, and streams.

.SPOTTER INFORMATION STATEMENT...

Skywarn spotters are encouraged to report hail of any size and
rainfall amounts to the National Weather Service.

LSZ121-140>148-150-131030-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
519 AM CDT Thu May 12 2022

This Hazardous Weather Outlook is for portions of Lake Superior
and the Nearshore waters of western Lake Superior.

.DAY ONE...Today and Tonight

Severe thunderstorms are expected today and tonight. Damaging
wind, large hail, and frequent lightning are possible. Conditions
may be hazardous to small craft both this morning and this
afternoon.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

The probability for widespread hazardous weather is low.

Wolfe

More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)

In the hours before

Local storm report, May 12, 8:38 AM CST, 3 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
938 AM CDT THU MAY 12 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0923 PM     TSTM WND DMG     1 ENE BEROUN            45.92N 92.93W
05/11/2022                   PINE               MN   911 CALL CENTER

            LARGE TREE DOWN ACROSS BLUEBERRY ISLAND RD.
            NEEDS TO BE REMOVED BY COUNTY DPW.

&&

32
Local storm report, May 12, 9:06 AM CST, 3 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
1006 AM CDT THU MAY 12 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 PM     TSTM WND DMG     1 SW NORTHWOODS BEACH   45.90N 91.42W
05/11/2022                   SAWYER             WI   TRAINED SPOTTER

            TWO 12 INCH DIAMETER POPLAR TREES SNAPPED.

&&
Local storm report, May 12, 9:23 AM CST, 2 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
1023 AM CDT THU MAY 12 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1102 PM     TSTM WND DMG     3 S CHIEF LAKE          45.88N 91.35W
05/11/2022                   SAWYER             WI   LAW ENFORCEMENT

            MANY LARGE TREES DOWN AND POWER OUTAGES
            REPORTED BY THE LAC COURTE OREILLES TRIBAL
            LAW ENFORCEMENT. TIME ESTIMATED BY RADAR.

&&

SG
Local storm report, May 12, 11:08 AM CST, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
1208 PM CDT THU MAY 12 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 AM     FLOOD            9 ENE GRAND MARAIS      47.82N 90.18W
05/12/2022                   COOK               MN   DEPT OF HIGHWAYS

            WATER OVER CR 60 AND UPPER CSAH 14 DUE TO
            FLOODING AND CULVERT WASHOUTS. COOK COUNTY
            ISSUED A NO TRAVEL ADVISORY FOR CR60 AND
            CSAH14.

&&

SG
Local storm report, May 12, 12:14 PM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
114 PM CDT THU MAY 12 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0102 PM     HAIL             2 SE ROCK CREEK         45.74N 92.92W
05/12/2022  M1.00 INCH       PINE               MN   TRAINED SPOTTER

&&

SG
Local storm report, May 12, 12:17 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
117 PM CDT THU MAY 12 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0106 PM     HAIL             3 SE ROCK CREEK         45.73N 92.93W
05/12/2022  M1.00 INCH       PINE               MN   TRAINED SPOTTER

            OFF-DUTY NON-NWS METEOROLOGIST REPORTED 1
            INCH HAIL ON THE PINE/CHISAGO COUNTY BORDER
            THAT STARTED AT 1:02PM AND WAS STILL
            OCCURING AT THE TIME OF THE REPORT.

&&

BJH

The radar

The Duluth radar (KDLH), 123 km away, was scanning. The volume nearest the first event began at 18:18 UTC.

Open the radar archive at this moment

Event by event

6 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Burnett

When
May 12, 12:17 PM CST to 12:19 PM CST
Where
Burnett County, Grantsburg
Measured
1.75 in hail
Reported by
Public
Coordinates
45.780, -92.680

Hail, Burnett

When
May 12, 12:20 PM CST to 12:23 PM CST
Where
Burnett County, 0.84 mi SW of Grantsburg
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
45.770, -92.690

Hail, Burnett

When
May 12, 12:22 PM CST to 12:24 PM CST
Where
Burnett County, Grantsburg
Measured
1.25 in hail
Reported by
Public
Coordinates
45.780, -92.680

Hail, Burnett

When
May 12, 12:31 PM CST to 12:42 PM CST
Where
Burnett County, Grantsburg
Measured
0.75 in hail
Reported by
Public
Coordinates
45.780, -92.680

Hail, Burnett

When
May 12, 12:57 PM CST to 12:59 PM CST
Where
Burnett County, 4.09 mi WNW of Gaslyn
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.940, -92.180

Hail, Burnett

When
May 12, 1:00 PM CST to 1:03 PM CST
Where
Burnett County, 1.6 mi WSW of Webb Lake
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
46.010, -92.160

Thunderstorm Wind, Price

When
May 12, 2:29 PM CST to 2:32 PM CST
Where
Price County, 1.38 mi S of Park Falls
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
45.910, -90.450

A few 3 inch diameter tree limbs were broken.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2022Every state in 2022This day in weather historyWarnings in Wisconsin, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1029771, 1029769, 1029770, 1029774, 1029772, 1029773, 1029775.